Q: Risperdal & Continued Mood Swings : Coping with Weight Gain
Sure could use some help here. I have been taking my 13 year old son back and
forth to the doctor sence he was about 5 years old. They said then he had
over the past 3 or 4 years my son has changed now the doctors say he has Bipolar
along with ADHD. My son is now taking Risperdal and it seems to be working he
has the mood swings but not as often and at times they are really BAD.But now
he is on these's meds there not as often.He is gaining alot of waight on
... If he is on these meds would not the mood swings go away? At times I am scaired
to be with him.
Thanks for your help..
Dear Ms. R --
Sorry to hear of your circumstance. Obviously it would be nice to find
some approach that could really quiet the swings without leading to other
problems like weight gain.
Principle one: sometimes a single mood stabilizer
doesn't do the job entirely, and a second has to be added. Often this
allows lower doses of both agents so as to avoid side effects from either (i.e.
so sometimes we end up using two where one might indeed be sufficient, but cause
side effect problems).
Principle two: many of the medications we use for this
problem cause weight gain. In some cases that seems to be dose related,
e.g. low dose Depakote, using their new ER version, seems to frequently lead to
no weight gain -- compared to doses above 1500 mg., which often is what's
required to get the full benefit of the medication (you can see how this leads
to Principle One, above).
How to cope with weight gain? I've been meaning
to write up an essay on this topic because it's so commonly an issue.
Below are some specifics, but if you want to read the whole thing you can find
it here, "Weight
Gain and Bipolar Disorder Treatment" (still under construction,
inspired by your question).
1. First, you'll almost always hear about
"diet and exercise", and usually not with much conviction. Face
it, this is hard enough for people who don't have mood problems, let alone
people who have cyclic phases of depression that include being extremely
hopeless and unmotivated -- not at all conducive to sticking with either diet or
exercise. However, the importance of this step should not be
forgotten. Exercise clearly has antidepressant effects, for example, that
along with all it's other known health benefits make it a
"no-brainer". Not that this is so obvious everybody does it, of
But it should be something taken very seriously, e.g.
looking for and lowering the obvious barriers to regular activity. How
many people really can't walk out the door every morning, go 7 minutes in any
direction, and walk home? (I know, there are quite a few, often with back
or joint problems brought on or worsened by their weight gain; and yes, I know
that sometimes the weight gain has been caused by medications we psychiatrists
2. Second, there's trying to rely on medications that
are not clearly associated with weight gain. The only
stabilizers in this department are
which is not the strongest one ever but can be very helpful; and
which looks like a much better antidepressant-like mood stabilizer than an
antimanic; how good lamotrigine is as a cycle dampener is still being examined,
and for the moment I'm not convinced it's reliable in that role, certainly not
is famous for weight gain but started people really looking at this problem, and
now it's clear that many of the new generation antipsychotics like Risperidone
and Seroquel as well as Zyprexa can cause substantial weight gain (as well as
the old generation as well, that's Haldol and Thorazine and the like).
3. Thirdly, there's the stratgegy of using
combinations of lower doses of medications to avoid side effects. This
strategy is particularly useful for Depakote and probably lithium (where at
least in my experience the weight gain problems are associated with higher
doses; an animal study supports this
4. Fourth, there are the "antidote"
medications. The first we used a lot like this was
It definitely works to blunt appetite, often dramatically, leading to pretty
substantial weight loss in nearly half the folks who take it, in my experience
so far. Too bad there's a side effect of confusion and memory problems,
which affects about one person in 3 who tries this medication (that's a very
high side effect rate, especially for something that can really interfere with a
person's ability to function. Ironically, it's also just subtle enough
that often it takes quite a while for people to figure out that the medication
is messing with their ability to think straight). If it wasn't for that,
we'd probably use this strategy much more often (Topiramate has been called
"the California drug: it makes you thin and stupid" as well as a
take-off on the trade name Topimax -- "stupimax", because of this
problem. You can tell I'm not a big fan of taking a risk of giving these
kind of side effects.)
A possible new entry in the "antidote" group
We have much less experience with this medication in this role, but tons of
experience with it overall -- it's been a standard medication for diabetes for
years. It does not lower blood sugar directly, so lowering your blood
sugar "too far" using this medication is not a problem. It
directly reverses on of the possible ways that Depakote and Zyprexa cause weight
gain, through something called "metabolic syndrome". Too bad
Glucophage is a little trick to use: it causes diarrhea in about 50% of
people who take it, although if you start low enough and go up slowly enough you
are much more likely to avoid this problem.
As you'll see in the "metabolic
syndrome" story, there is a sliver of evidence (so far; this is not yet
an active area of research) that Glucophage could actually treat mood symptoms
somewhat like what we see mood stabilizers do. If this was true, then we'd
have here a medication that not only could prevent and reverse metabolic
syndrome, it might actually be a "treatment" itself for mood
symptoms. So far it looks much more easy to tolerate in the long run than
topiramate. I've even had a patient improve on it and then able to stop
the Glucophage, while staying on Depakote at a lower dose than originally caused
her weight gain, without a return of weight gain. That would be a great
trick if we can get that result frequently with this medication! But, be
aware that this approach is almost completely without research to support it, so
your doctor virtually certain to be unaware of all this, and if she/he is
hesitant based on the lack of research, be aware that such hesitation is
generally wise position to be taking in this general area.
Published December, 2002